Category: 

What are the Most Common Whey Protein Side Effects?

Article Details
  • Written By: Nick Doniger
  • Edited By: Jacob Harkins
  • Last Modified Date: 27 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Although they mainly functioned as downspouts, gargoyles were also intended to scare people into attending church.  more...

December 3 ,  1989 :  The Cold War officially ended.  more...

Whey protein side effects are generally considered minimal, though some do exist. Many of the compounds found in whey protein are common in most diets, though high levels of protein may cause digestive discomfort, nausea, kidney problems, and other ailments for some people. Additionally, allergic reactions may be present for those who are lactose intolerant. People who take certain drugs and antibiotics may also be cautioned about taking whey protein.

Most of the time, whey protein side effects are not specific to the product itself. Rather, such effects are indicative of the amount of protein, calcium, carbohydrates, lactose, or other compounds and nutrients that are found in the product. In other words, most of the ingredients that cause side effects or interactions are found in the average diets.

As the name suggests, the product contains a high level of protein. Excess protein may put too much pressure on the kidneys. It also depletes the body of certain vitamins and minerals. For this reason, those who practice high -protein diets often take multi-vitamin supplements. A high-protein diet, as practiced by those who consume whey protein regularly, may also raise blood acidity, which should be kept as close to neutral (7.0 on the pH scale) as possible.

Ad

Those who do not exercise regularly may have no reason to take whey protein, particularly in Western culture where large amounts of protein are common in an average diet. Whey protein side effects may be avoided by only taking the product when trying to build muscle mass or lose weight. Either of these benefits will only be reaped when accompanied by exercise and an overall healthy diet.

Some whey protein side effects come from the amount of lactose in the product, which is usually close to 5 or 6 percent. Again, as the name suggests, whey protein comes from a compound in milk called whey, which is separated from the curds used in cheese making. The primary sugar found in milk and whey is lactose, which many people are intolerant to. Lactose intolerance may cause digestive discomfort and ailment. Whey protein isolate, which contains less than one percent of the lactose sugar, is available to those who suffer from lactose intolerance.

Improper dosing may also cause some whey protein side effects. The product is generally considered both safe and beneficial when taken at appropriate levels. Taking too much, however, may cause nausea, an increase in bowel movements, fatigue, and loss of appetite.

There are some interactions between whey protein and certain prescription drugs or antibiotics. Those who take tetracyclines, for example, may wish to take caution, as the high levels of calcium in whey protein may inhibit the absorption of tetracyclines in the stomach. This problem may be addressed by avoiding the consumption of whey protein and tetracyclines within four hours of each other. A doctor is likely to provide such information, and many brands will provide comprehensive indications, warnings, and nutritional information on the side of their products.

Ad

You might also Like

Recommended

Discuss this Article

candyquilt
Post 3

@turquoise-- You will experience less gastro-intestinal side effects if you use whey protein hydrolysate. This is basically whey protein that has been divided into smaller molecules so that it is easier to digest. People who experience stomach issues related to digestion will do better on this type of whey protein.

There is also whey protein isolate which has reduced lactose for people with lactose intolerance. Even though whey protein does not have a lot of lactose, some people still have issues with it. Whey protein isolate has the lowest amount of lactose, as well as fat and carbohydrates.

turquoise
Post 2

@burcinc-- Yea, whey protein can have side effect. Actually, too much protein in general causes issues regardless of what the source is. It can even cause things like headaches, nausea and vomiting.

The only issue I experience with whey protein is that I feel very full and heavy afterward. I feel like it takes some time for my body to digest it and I dislike that feeling of fullness. But it's not so bothersome that I will stop taking whey protein. The benefits of whey protein still outweigh the side effects, so it's definitely worth using.

burcinc
Post 1

I started using a whey protein supplement recently to support my workout and weight loss regime. I had no idea that whey protein can have side effects until now. It doesn't seem likely, since it's just protein. I haven't experienced any issues so far.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email